Flood, Green Lake
- When
- August 18, 3:00 PM CST to 5:00 PM CST
- Where
- Green Lake County, Kingston
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 43.800, -89.045 (the zone’s center; the record gives no point)
5 inches within two hours, resulting in scattered urban and small stream flooding. ).
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Slow moving thunderstorms dumped heavy rains of 1.5 to 2.5 inches within two hours, resulting in scattered urban and small stream flooding. Ponding of water on roads was reported across southern Green Lake County, as well as around Milton (Rock Co.). Isolated large hail also accompanied the storms. There were several reports of non-damaging hail up to 1/2 inch in diameter in Milton, Beaver Dam (Dodge Co.), and southeast Marquette County. Synoptically, an upper-level low pressure moved southeast from Minneapolis to Dubuque to Chicago, putting southern Wisconsin on the north side where -15 C temperatures were found at 500 mb. Surface air temperatures were in the mid to upper 70s and surface dewpoints were in the lower 60s.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 18, 2:15 PM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 315 PM CDT SAT AUG 18 2001 FORECAST FOCUS IS ON UPPER LOW MOVING ACROSS FAR SW WI/NE IA. SATELLITE AND CURRENT RUC SHOW A WELL DEVELOPED CLOSED LOW. MODELS SEEM TO HAVE A GOOD HANDLE ON SYSTEM...BUT WOULD EXPECT MORE PRECIP THAN WHAT MODELS/MOS GENERATE...ESPECIALLY ON THE BACK SIDE OF THE SYSTEM SUNDAY. POPS ON AVN/NGM SEEM LOW. AS FAR AS SEVERE...ANYTHING WOULD BE MARGINAL. COULD NOT RULE OUT A FUNNEL CLOUD NEAR THE UPPER LOW EARLY THIS EVENING...BEFORE WE LOSE THE SURFACE HEATING. MOS TEMPS SEEM A BIT LOW TONIGHT...BUT WILL RAISE POPS TONIGHT ACROSS THE FORECAST AREA...AND SE ON SUNDAY. HEAVY RAIN THREAT IS ALSO NOT OUT OF THE QUESTION...ESPECIALLY IF A BAND OF RAIN BECOMES ESTABLISHED NEAR THE LOW CENTER. FOR NOW WILL GO WITH ETA PRECIP DISTRIBUTION AND AWAIT THE 18Z ETA. .MKX...NONE HENTZ
WIZ046-047-051-052-056>060-062>072-190100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1155 AM CDT SAT AUG 18 2001 ...HAZARDOUS WEATHER OUTLOOK... ...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN... THREAT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...MAINLY OVER FAR SOUTHERN SECTIONS OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN. DISCUSSION... LOW PRESSURE IN WESTERN WISCONSIN WILL SLOWLY MOVE SOUTHEAST INTO ILLINOIS THIS EVENING. SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE NEAR THE LOW TODAY. EXTENSIVE CLOUD COVER SHOULD LIMIT THE INSTABILITY. HOWEVER SOME STORMS COULD PRODUCE MARGINALLY SEVERE WIND AND HAIL...AND POSSIBLY FUNNEL CLOUDS DUE TO THE PROXIMITY OF THE UPPER LOW. SHOWERS WILL CONTINUE BEHIND THE LOW LATER TONIGHT AS IT MOVES INTO NORTHERN INDIANA. SPOTTER ACTIVATION... STORM SPOTTER GROUPS MAY BE NEEDED LATE THIS AFTERNOON OR EARLY EVENING. OUTLOOK FOR SUNDAY... THERE IS NO RISK OF SEVERE THUNDERSTORMS. HENTZ
The Milwaukee radar (KMKX), 101 km away, was scanning. The volume nearest the first event began at 22:53 UTC.
2 flood, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266835, 5266837, 5266836.